Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 59, NWS Shreveport, LA

May 18, 2019Cherokee County, Texas

NWS Shreveport, LA issued this tornado warning at May 18, 2019, 7:24 PM CDT for Cherokee County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 7:24 PM CDT (00:24 UTC)
Expired
May 18, 2019, 8:15 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:48 PM CDTTornado WatchSPC7 hr
May 18, 7:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

410 
WFUS54 KSHV 190024
TORSHV
TXC073-190115-
/O.NEW.KSHV.TO.W.0059.190519T0024Z-190519T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
724 PM CDT Sat May 18 2019

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Northwestern Cherokee County in northeastern Texas...

* Until 815 PM CDT.
    
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles west of Maydelle, or 13 miles east of
  Palestine, moving northeast at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Maydelle around 735 PM CDT.
  Rusk around 755 PM CDT.
  Ponta around 805 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Gallatin and New Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3188 9543 3190 9544 3193 9542 3207 9509
      3184 9501 3175 9537 3176 9540 3182 9540
      3184 9542 3185 9544
TIME...MOT...LOC 0024Z 244DEG 26KT 3181 9543 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

15
1 follow-up statement
478 
WWUS54 KSHV 190052
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
752 PM CDT Sat May 18 2019

TXC073-190115-
/O.CON.KSHV.TO.W.0059.000000T0000Z-190519T0115Z/
Cherokee TX-
752 PM CDT Sat May 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHWESTERN CHEROKEE COUNTY...
    
At 752 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 4 miles south of Jacksonville, moving northeast at 30 
mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ponta around 810 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Gallatin and New Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3194 9533 3207 9509 3187 9502 3180 9523
      3181 9525 3183 9528 3186 9530
TIME...MOT...LOC 0051Z 236DEG 25KT 3190 9524 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 18, 7:24 PM CDT, 0 minutes earlier.

Area forecast discussion, May 18, 7:24 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
724 PM CDT Sat May 18 2019

.AVIATION...

For the ArkLaTex terminals, severe convection working through E TX
early this evening with bow echoes with gusty wind to 40-60KT,
large hail possible and tornado threat until after midnight
working across LA until 07Z. TS attm along a KPSN/KGGG/KTXK/KELD
line moving NE30-40KT. So at that, expect 40KT nd and maybe more
with heating still loaded into this convection approaching KSHV.
Overnight progression of activity through KMLU/KLFK by daybreak. S
winds 10-20KT tonight will become W/SW for Sunday 10KT or less.
/24/

&&

.PREV DISCUSSION... /issued 444 PM CDT Sat May 18 2019/

UPDATE.../Tonight/
Quick update to extend Tornado Watch 183 to cover Cherokee and
Rusk Counties. Will likely be coordinating new downstream watch
with SPC within the next hour or so. /12/

PREV DISCUSSION... /issued 430 PM CDT Sat May 18 2019/

SHORT TERM...

Severe weather expected across the region this afternoon through
the overnight period as current radar is depicting a strong line
of thunderstorms moving into the region from the west. Warnings
have already been issued for extreme southeast Oklahoma and
adjacent southwest Arkansas and a Tornado Watch is in effect until
8 pm for the Shreveport and Bossier metro area, all of East Texas
north of Interstate 20, McCurtain County Oklahoma, and all of
southwest Arkansas, excluding Union County. Several reports of
down trees have been reported across McCurtain County with this
line of storms a couple hours earlier. We anticipate an
intensification of this convection later through the evening and
overnight period as this line of storms continue its eastward
progression as strong deep layer shear exist ahead of this line
along with mixed layer cape over 3000 J/kg. In addition to the
high cape values, WBZ values from the special 18z sounding check
in at 9.8 kft. At this point, we are expecting all four types of
severe weather...tornadoes, hail, damaging winds, and flash
flooding.

The severe threat should gradually wind down through early Sunday
morning, but we could continue to see severe convection through
around daybreak across our far SE zones. Convection will be
possible through early Sunday afternoon from deep East Texas up
across parts of northeast Louisiana as moisture continues to pool
south of the cold front, which is expected to stall just south of
the I-30 corridor. Temperatures will remain rather warm on Sunday
with mid to upper 80s for highs as the front expected to
eventually lift back north late in the day. /20/

LONG TERM...

Upper-trough across the desert southwest to maintain a generally
unstable southwest flow aloft across the ArkLaTex on Monday. Warm
front shifting north withing low-level southerly flow to allow for a
chance of showers and thunderstorms mainly along and north of I-20
on Monday afternoon.

Conditions to deteriorate on Tuesday as upper-trough deepens into a
closed low across the Rockies, further increasing instability
downstream across much of the central Conus from the mid-Mississippi
Valley to the ArkLaTex. Strong to severe thunderstorms will be
possible on Tuesday afternoon as a squall line moves across
northeast Texas, southeast Oklahoma, and northwest Louisiana.

Upper-level ridge to strengthen across the southeast, extending
westward across the northern gulf coast allowing for mainly dry
conditions areawide through the remainder of the long term forecast
period. Upper-ridging combined with low-level southerly flow aloft
will drive temperatures into the upper 80s to lower 90s with heat
index values inching into the lower to middle 90s at times from
Wednesday through Friday. /05/

PREV DISCUSSION... /issued 113 PM CDT Sat May 18 2019/

AVIATION...

For the 18/18Z TAF period, generally low VFR to MVFR cigs
continue across most sites this afternoon. Isolated showers and
thunderstorms have developed across the region and will continue
to expand in coverage ahead of a strong line of thunderstorms
moving eastward from North Texas and Central Oklahoma. This line
will continue to spread eastward through the afternoon into
evening and overnight with an increasing threat of severe storms
from mid to late afternoon through the evening and overnight
hours. Large hail, damaging winds, and tornadoes will all be
possible. Most of the convection should be moving out of the
region after 19/15z. Southerly winds will also be increasing with
speeds approaching 15-20 kts with higher gusts near 25 kts or
higher across nearly all sites through much of the period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  87  71  89 / 100  20  10  20
MLU  74  87  70  88 /  70  30  10  30
DEQ  68  85  63  85 /  80  20  10  30
TXK  71  85  67  86 / 100  20  10  30
ELD  72  86  67  86 /  90  20  10  30
TYR  72  86  70  88 /  80  20  10  10
GGG  73  86  70  89 / 100  20  10  10
LFK  74  87  72  90 /  90  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Sunday for ARZ050-051-059-060-
     070-071.

LA...Lake Wind Advisory until 1 AM CDT Sunday for LAZ001-002-010-011.

OK...Lake Wind Advisory until 1 AM CDT Sunday for OKZ077.

TX...Lake Wind Advisory until 1 AM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165-166.

&&

24/99/99
Hazardous weather outlook, May 18, 11:50 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CDT Sat May 18 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms will gradually increase in
coverage across portions of east Texas and southeast Oklahoma
during the early afternoon hours and points eastward through the
late afternoon and evening hours. Damaging winds are expected to
be the primary risk with large hail and isolated tornadoes also
possible as a squall line moves across the region. Locally heavy
rainfall amounting to a few inches within an hours time may also
lead to mainly minor isolated flooding issues. Severe weather
risk to diminish late tonight as the bulk of thunderstorms
shift east and instability wanes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Widely scattered thunderstorms remain possible during day Sunday
and also during the day Monday. However, the threat for severe
thunderstorms over this time period should be low.

The risk for strong to severe storms will return to at least the
northwestern half of the Four State Region on Tuesday as another
potent disturbance brushes by the region. Initial thinking is
damaging winds will be the primary risk with this activity,
although hail and a few tornadoes cannot yet be ruled out,
especially across portions of the Arklatex.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed this
afternoon into this evening.

In the hours before

Local storm report, May 18, 5:54 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ALBA                    32.79N 95.64W
05/18/2019                   WOOD               TX   TRAINED SPOTTER

            2 BARNS DESTROYED AND ONE METAL SHOP
            DAMAGED.

&&

AS
Special weather statement, May 18, 6:10 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
610 PM CDT Sat May 18 2019

ARZ070-TXZ097-112-182345-
Miller AR-Cass TX-Bowie TX-
610 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER...NORTHERN
CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Naples to Atlanta. Movement was
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Texarkana, Atlanta, Wake Village, New Boston, Nash, Hooks, Queen
City, Redwater, Maud, Red Lick, Fouke, Bivins, Mandeville, Ravanna,
Genoa, Brightstar, Leary, Bloomburg, Douglassville and Domino.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...northwestern Louisiana...and northeastern Texas.

LAT...LON 3359 9445 3357 9441 3358 9438 3356 9440
      3354 9438 3354 9436 3357 9435 3355 9431
      3358 9430 3356 9429 3357 9427 3344 9373
      3343 9374 3344 9371 3342 9373 3339 9371
      3303 9401 3302 9404 3297 9406 3321 9460
TIME...MOT...LOC 2310Z 205DEG 35KT 3320 9452 3312 9415

20
Local storm report, May 18, 6:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
628 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ARP                     32.23N 95.06W
05/18/2019  E1.00 INCH       SMITH              TX   FIRE DEPT/RESCUE

&&

AS
Local storm report, May 18, 6:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
642 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 NNE NEW CHAPEL HILL   32.32N 95.16W
05/18/2019                   SMITH              TX   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

&&

AS
Local storm report, May 18, 6:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 E NEW LONDON          32.27N 94.86W
05/18/2019  E1.00 INCH       RUSK               TX   EMERGENCY MNGR

&&

AS
Local storm report, May 18, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
719 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     TATUM                   32.32N 94.51W
05/18/2019                   RUSK               TX   EMERGENCY MNGR

            SEVERAL TREES SNAPPED OFF.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:08 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith67 min
May 18, 7:19 PM CDTTornado WarningSHVHarrison, Marion41 min
May 18, 7:41 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion64 min
May 18, 8:03 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk57 min
May 18, 8:05 PM CDTTornado WarningSHVCherokee, Rusk40 min
May 18, 8:17 PM CDTFlash Flood WarningSHVCherokee, Rusk4 hr
May 18, 8:43 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby62 min
May 18, 9:11 PM CDTSevere Thunderstorm WarningSHVCherokee49 min
May 18, 9:32 PM CDTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches, Panola, Shelby3 hr
May 18, 9:39 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby66 min
May 18, 9:51 PM CDTRiver Flood WarningSHVNacogdoches, Rusk60 hr
May 18, 9:52 PM CDTRiver Flood WarningSHVCass, Marion4 days
May 18, 9:53 PM CDTRiver Flood WarningSHVGregg18 hr
May 18, 9:54 PM CDTRiver Flood WarningSHVFranklin, Morris, Titus4 days
May 18, 9:56 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk64 min
May 18, 10:56 PM CDTSpecial Weather StatementSHVNacogdoches, Panola49 min
May 18, 11:37 PM CDTSevere Thunderstorm WarningSHVPanola, San Augustine, Shelby38 min
May 19, 12:15 AM CDTSevere Thunderstorm WarningSHVSabine, Shelby60 min
May 19, 12:21 AM CDTFlash Flood WarningSHVShelby3 hr
May 19, 12:30 AM CDTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches, Sabine, San Augustine, Shelby3 hr
May 19, 12:43 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine62 min
May 19, 12:56 AM CDTAreal Flood WarningSHVCherokee, Nacogdoches, Rusk, Shelby6 hr
May 19, 1:14 AM CDTSevere Thunderstorm WarningSHVSabine61 min
May 19, 1:34 AM CDTFlash Flood WarningSHVSabine, San Augustine, Shelby3 hr
May 19, 1:48 AM CDTSpecial Weather StatementSHVAngelina, Sabine, San Augustine42 min
May 19, 3:54 PM CDTRiver Flood WarningSHVSabine, San Augustine57 hr
May 19, 6:59 PM CDTSpecial Weather StatementSHVSan Augustine31 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.